Update on pharmacologic retinal vascular toxicity

Stephen Schwartz, Andrzej Grzybowski, Weronika Wasinska-Borowiec, Harry W Flynn, William F. Mieler

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Several medications are associated with retinal vascular toxicity. These include intraocular aminoglycosides, oral contraceptives, interferon alpha, several other agents, and talc, which occurs as a vehicle in some oral medications that may be abused intravenously. As a group, these entities represent a small but clinically relevant category of retinal toxicity from medications. Some of the manifestations (e.g., retinal vascular occlusion) are nonspecific, but others are more specific, including clinically visible talc emboli in retinal vessels. Toxicity may be asymptomatic or may cause irreversible visual loss. By maintaining a high index of suspicion, the correct diagnosis can usually be made.

Original languageEnglish (US)
Pages (from-to)4694-4697
Number of pages4
JournalCurrent Pharmaceutical Design
Volume21
Issue number32
StatePublished - Oct 1 2015

Fingerprint

Retinal Vessels
Talc
Aminoglycosides
Oral Contraceptives
Embolism
Interferon-alpha

Keywords

  • Aminoglycosides
  • Interferon alpha
  • Oral contraceptives
  • Retinal vascular toxicity
  • Talc

ASJC Scopus subject areas

  • Drug Discovery
  • Pharmacology

Cite this

Schwartz, S., Grzybowski, A., Wasinska-Borowiec, W., Flynn, H. W., & Mieler, W. F. (2015). Update on pharmacologic retinal vascular toxicity. Current Pharmaceutical Design, 21(32), 4694-4697.

Update on pharmacologic retinal vascular toxicity. / Schwartz, Stephen; Grzybowski, Andrzej; Wasinska-Borowiec, Weronika; Flynn, Harry W; Mieler, William F.

In: Current Pharmaceutical Design, Vol. 21, No. 32, 01.10.2015, p. 4694-4697.

Research output: Contribution to journalArticle

Schwartz, S, Grzybowski, A, Wasinska-Borowiec, W, Flynn, HW & Mieler, WF 2015, 'Update on pharmacologic retinal vascular toxicity', Current Pharmaceutical Design, vol. 21, no. 32, pp. 4694-4697.
Schwartz S, Grzybowski A, Wasinska-Borowiec W, Flynn HW, Mieler WF. Update on pharmacologic retinal vascular toxicity. Current Pharmaceutical Design. 2015 Oct 1;21(32):4694-4697.
Schwartz, Stephen ; Grzybowski, Andrzej ; Wasinska-Borowiec, Weronika ; Flynn, Harry W ; Mieler, William F. / Update on pharmacologic retinal vascular toxicity. In: Current Pharmaceutical Design. 2015 ; Vol. 21, No. 32. pp. 4694-4697.
@article{80092d83abe5446384a95f098fcaa06b,
title = "Update on pharmacologic retinal vascular toxicity",
abstract = "Several medications are associated with retinal vascular toxicity. These include intraocular aminoglycosides, oral contraceptives, interferon alpha, several other agents, and talc, which occurs as a vehicle in some oral medications that may be abused intravenously. As a group, these entities represent a small but clinically relevant category of retinal toxicity from medications. Some of the manifestations (e.g., retinal vascular occlusion) are nonspecific, but others are more specific, including clinically visible talc emboli in retinal vessels. Toxicity may be asymptomatic or may cause irreversible visual loss. By maintaining a high index of suspicion, the correct diagnosis can usually be made.",
keywords = "Aminoglycosides, Interferon alpha, Oral contraceptives, Retinal vascular toxicity, Talc",
author = "Stephen Schwartz and Andrzej Grzybowski and Weronika Wasinska-Borowiec and Flynn, {Harry W} and Mieler, {William F.}",
year = "2015",
month = "10",
day = "1",
language = "English (US)",
volume = "21",
pages = "4694--4697",
journal = "Current Pharmaceutical Design",
issn = "1381-6128",
publisher = "Bentham Science Publishers B.V.",
number = "32",

}

TY - JOUR

T1 - Update on pharmacologic retinal vascular toxicity

AU - Schwartz, Stephen

AU - Grzybowski, Andrzej

AU - Wasinska-Borowiec, Weronika

AU - Flynn, Harry W

AU - Mieler, William F.

PY - 2015/10/1

Y1 - 2015/10/1

N2 - Several medications are associated with retinal vascular toxicity. These include intraocular aminoglycosides, oral contraceptives, interferon alpha, several other agents, and talc, which occurs as a vehicle in some oral medications that may be abused intravenously. As a group, these entities represent a small but clinically relevant category of retinal toxicity from medications. Some of the manifestations (e.g., retinal vascular occlusion) are nonspecific, but others are more specific, including clinically visible talc emboli in retinal vessels. Toxicity may be asymptomatic or may cause irreversible visual loss. By maintaining a high index of suspicion, the correct diagnosis can usually be made.

AB - Several medications are associated with retinal vascular toxicity. These include intraocular aminoglycosides, oral contraceptives, interferon alpha, several other agents, and talc, which occurs as a vehicle in some oral medications that may be abused intravenously. As a group, these entities represent a small but clinically relevant category of retinal toxicity from medications. Some of the manifestations (e.g., retinal vascular occlusion) are nonspecific, but others are more specific, including clinically visible talc emboli in retinal vessels. Toxicity may be asymptomatic or may cause irreversible visual loss. By maintaining a high index of suspicion, the correct diagnosis can usually be made.

KW - Aminoglycosides

KW - Interferon alpha

KW - Oral contraceptives

KW - Retinal vascular toxicity

KW - Talc

UR - http://www.scopus.com/inward/record.url?scp=84947997402&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84947997402&partnerID=8YFLogxK

M3 - Article

C2 - 26350526

AN - SCOPUS:84947997402

VL - 21

SP - 4694

EP - 4697

JO - Current Pharmaceutical Design

JF - Current Pharmaceutical Design

SN - 1381-6128

IS - 32

ER -